Alert archive / Arizona / Dust Storm Warnings in 2017

Dust Storm Warning 2, NWS Phoenix, AZ

July 9, 2017Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 9, 2017, 6:54 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2017, 6:54 PM MST (01:54 UTC)
Expired
Jul 9, 2017, 7:58 PM MST
In force
64 min
Issued by
NWS Phoenix, AZ

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2958 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS75 KPSR 100154
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
654 PM MST Sun Jul 9 2017

...Blowing Dust this evening...

AZZ553-554-559-100300-
/O.NEW.KPSR.DS.W.0002.170710T0154Z-170710T0300Z/
/O.CON.KPSR.DU.Y.0006.000000T0000Z-170710T0300Z/
Northwest Pinal County-West Pinal County-
Sonoran Desert Natl Monument-
Including the cities of Casa Grande, Cactus Forest, Florence, 
and Coolidge
654 PM MST Sun Jul 9 2017

...DUST STORM WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...
...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

The National Weather Service in Phoenix has issued a Dust Storm
Warning, which is in effect until 8 PM MST this evening. 

* AFFECTED AREA...Northern Pinal County and southern Maricopa 
  County. 

* TIMING...Through 8 pm.

* WINDS...Gusts near 40 mph.

* VISIBILITY...Below 1 mile.

* IMPACTS...Hazardous driving conditions from widespread blowing 
  dust reducing visibility below 1 mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

AZZ539-100300-
/O.NEW.KPSR.DS.W.0002.170710T0154Z-170710T0300Z/
Gila Bend-
Including the cities of Gila Bend and Sentinel
654 PM MST Sun Jul 9 2017

...DUST STORM WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Phoenix has issued a Dust Storm
Warning, which is in effect until 8 PM MST this evening. 

* AFFECTED AREA...Southern Maricopa County and Northwest Pinal
  County...especially Interstate 8 and Highway 85.

* TIMING...Until 8 PM

* WINDS...30 to 40 MPH.

* VISIBILITY...Down to 1/4 mile or less.

* IMPACTS...Drivers will not be able to see as they are driving!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility to near zero. If you
encounter blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

AZZ540-543-544-546-548>551-555-100300-
/O.CON.KPSR.DU.Y.0006.000000T0000Z-170710T0300Z/
Buckeye/Avondale-Central Phoenix-North Phoenix/Glendale-
Scottsdale/Paradise Valley-East Valley-Fountain Hills/East Mesa-
South Mountain/Ahwatukee-Southeast Valley/Queen Creek-
Apache Junction/Gold Canyon-
Including the cities of Avondale, Cashion, Goodyear, Liberty, 
Phoenix, Paradise Valley, Mesa, Chandler, Tempe, Gilbert, 
Fountain Hills, Sun Lakes, Queen Creek, and Apache Junction
654 PM MST Sun Jul 9 2017

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* AFFECTED AREA...Northern Pinal County and southern Maricopa 
  County. 

* TIMING...Through 8 pm.

* WINDS...Gusts near 40 mph.

* VISIBILITY...Below 1 mile.

* IMPACTS...Hazardous driving conditions from widespread blowing 
  dust reducing visibility below 1 mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$
1 follow-up statement
565 
WWUS75 KPSR 100258
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
758 PM MST Sun Jul 9 2017

...Blowing Dust this evening...

AZZ553-554-559-100500-
/O.CAN.KPSR.DS.W.0002.000000T0000Z-170710T0300Z/
/O.EXT.KPSR.DU.Y.0006.000000T0000Z-170710T0500Z/
Northwest Pinal County-West Pinal County-
Sonoran Desert Natl Monument-
Including the cities of Casa Grande, Cactus Forest, Florence, 
and Coolidge
758 PM MST Sun Jul 9 2017

...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 10 PM MST THIS
EVENING...
...DUST STORM WARNING IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Dust
Storm Warning. 

* AFFECTED AREA...Northern Pinal County and southern Maricopa 
  County. 

* TIMING...Through 10 pm.

* WINDS...Gusts near 30 mph.

* VISIBILITY...Below 1 mile, and locally down to 1/2 mile.

* IMPACTS...Hazardous driving conditions from widespread blowing 
  dust reducing visibility below 1 mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

AZZ539-100500-
/O.CAN.KPSR.DS.W.0002.000000T0000Z-170710T0300Z/
/O.EXB.KPSR.DU.Y.0006.000000T0000Z-170710T0500Z/
Gila Bend-
Including the cities of Gila Bend and Sentinel
758 PM MST Sun Jul 9 2017

...BLOWING DUST ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING...
...DUST STORM WARNING IS CANCELLED...

The National Weather Service in Phoenix has issued a Blowing Dust
Advisory, which is in effect until 10 PM MST this evening. The
Dust Storm Warning has been cancelled. 

* AFFECTED AREA...Northern Pinal County and southern Maricopa 
  County. 

* TIMING...Through 10 pm.

* WINDS...Gusts near 30 mph.

* VISIBILITY...Below 1 mile, and locally down to 1/2 mile.

* IMPACTS...Hazardous driving conditions from widespread blowing 
  dust reducing visibility below 1 mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

AZZ535-536-538-100500-
/O.EXB.KPSR.DU.Y.0006.000000T0000Z-170710T0500Z/
Southeast Yuma County-Gila River Valley-Tonopah Desert-
Including the cities of Ligurta, Arlington, Hassayampa, Tonopah, 
and Wintersburg
758 PM MST Sun Jul 9 2017

...BLOWING DUST ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING...

The National Weather Service in Phoenix has issued a Blowing Dust
Advisory, which is in effect until 10 PM MST this evening. 

* AFFECTED AREA...Northern Pinal County and southern Maricopa 
  County. 

* TIMING...Through 10 pm.

* WINDS...Gusts near 30 mph.

* VISIBILITY...Below 1 mile, and locally down to 1/2 mile.

* IMPACTS...Hazardous driving conditions from widespread blowing 
  dust reducing visibility below 1 mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

AZZ540-543-544-546-548>551-555-100500-
/O.EXT.KPSR.DU.Y.0006.000000T0000Z-170710T0500Z/
Buckeye/Avondale-Central Phoenix-North Phoenix/Glendale-
Scottsdale/Paradise Valley-East Valley-Fountain Hills/East Mesa-
South Mountain/Ahwatukee-Southeast Valley/Queen Creek-
Apache Junction/Gold Canyon-
Including the cities of Avondale, Cashion, Goodyear, Liberty, 
Phoenix, Paradise Valley, Mesa, Chandler, Tempe, Gilbert, 
Fountain Hills, Sun Lakes, Queen Creek, and Apache Junction
758 PM MST Sun Jul 9 2017

...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 10 PM MST THIS
EVENING...

* AFFECTED AREA...Northern Pinal County and southern Maricopa 
  County. 

* TIMING...Through 10 pm.

* WINDS...Gusts near 30 mph.

* VISIBILITY...Below 1 mile, and locally down to 1/2 mile.

* IMPACTS...Hazardous driving conditions from widespread blowing 
  dust reducing visibility below 1 mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 9, 2:41 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 2:41 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
241 PM MST Sun Jul 9 2017

.SYNOPSIS...
Near normal temperatures are expected through next week as high
pressure remains positioned over the Great Basin. Thunderstorms
will be possible over the higher terrain and parts of the lower
deserts of south- central and southwest Arizona each day. Areas of
blowing dust and strong winds will likely accompany any
thunderstorms that develop.

&&

.DISCUSSION...
Noticeably cooler out there today with temperatures only in the
lower to mid 100s. This could be the first day with below normal
high temperatures since June 14th. The cooler temperatures are
mainly due to the influx of low-level moisture (with widespread
dewpoints in the 50s and 60s) and the weakening Four Corners High.
The high has also meandered to the east slightly, which has
resulted in a stronger southerly component to the flow than in the
past few days. Latest mesoanalysis indicates that east-southeast
winds around 15kt are present across southeastern Arizona, which
is favorable for blowing dust across south-central Arizona.

Latest radar imagery shows robust convection developing across
southeastern Arizona and given the signal for potential dust, a
Blowing Dust Advisory has been issued for the area between Tucson
and Phoenix. Meanwhile, national and local CAMs have depicted a
wide variety of solutions with regard to the coverage and timing
of convection across Arizona this afternoon. General consensus is
that activity will propagate northwestward out of southeastern
Arizona within the mean flow. Increasing moisture convergence from
activity along the Mogollon Rim (as suggested by the latest
experimental HRRR and U of A WRF-GFS) portends an increase in
activity across the Phoenix area this evening. However, latest
ACARS flights also indicate a few relatively warm layers below the
LFC, which would inhibit activity without the presence of a
strong outflow boundary. Bottom line is that guidance again
supports isolated to scattered thunderstorms across south-central
Arizona this evening, though the potential for dust is higher than
for measurable rain.

&&

.PREVIOUS DISCUSSION...
A broad anticyclone will remain north of the region through most
of next week, meaning the Southwest will remain firmly entrenched
in a moisture-rich air mass. Each day this upcoming week will have
the potential to be active given the favorable environmental
parameter space, but as is typical for this time of year,
thunderstorm potential will be greatly affected by mesoscale
features and evolution. There does seem to be increasing model
consensus that an easterly wave may affect the region next
weekend, and may bring the richest moisture of the year so far to
the Southwest. While uncertainty is still high this far out, it
will bear watching as heavy rainfall potential could increase.
Temperatures are expected to remain consistent throughout the week
as well, near or slightly above seasonal normals.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Westerly oriented (at times varying between SW to NW) surface
winds will persist through the late afternoon while storms build
northeast and southeast of Phoenix. Storm coverage and volume so
far this afternoon is leaning towards development of outflow winds
between Tucson and Phoenix, switching Phoenix-area winds to south-
southeasterly with gusty and possibly dusty conditions. Hi-res
guidance indicate arrival into the Phoenix area sometime 01-03z
and most TAFs reflect arrival around 02z. If multiple outflows
move through and intersect around the Phoenix area, iso to sct
storms may develop but confidence in that happening is mostly low
attm. Include VCSH with the outflow driven wind switch for any
radar activity developing along and just in the wake of the
outflow. Southeasterly winds to hold into the overnight and may
switch back to southerly by early Monday AM.

Southeast California/Southwest Arizona including KIPL and KBLH:
Conditions will continue to clear with light showers lingering
over the mountains west of Imperial. Afternoon and evening storm
activity will focus east across Arizona, with debris clouds
drifting westward overnight. Hi-res model forecasts point to
storms entering La Paz county and continuing towards the CO River
and added mention for VCSH in KBLH at 06z. Winds will generally
trend towards southerly headings, but at time may have more
variable and light headings.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Wednesday through Sunday:

High pressure ridging aloft over the region will likely limit most
convective activity to the high terrain north and east of Phoenix
during the Wednesday/Thursday timeframe, with just isolated
showers/storms making their way into the lower deserts of South-
Central AZ during the afternoon/evening hours. Some increase in
convective activity can then be expected from Friday onward into
next weekend as the main upper-level high center shifts off to the
north, allowing an increase of monsoon moisture to seep into the
region from Mexico. Temperatures to remain near, or slightly above
normal through the period. Minimum humidities to fall into the 15-30
percent range each day with fair-good overnight recoveries. Winds to
mainly follow typical diurnal trends (outside of thunderstorms).

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ540-543-
     544-546-548>551-553>555-559.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Rogers
AVIATION...Nolte
FIRE WEATHER...Percha

In the hours before

Special weather statement, Jul 9, 3:13 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
313 PM MST SUN JUL 9 2017

AZZ558-560-092245-
San Carlos AZ-Pinal/Superstition Mountains AZ-
313 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 345 PM MST...

At 312 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or near Globe, moving northeast at 15 mph. This includes
Highway 77 and Highway 70.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe.

LAT...LON 3317 11071 3333 11082 3335 11076 3334 11072
      3338 11072 3339 11070 3326 11054
TIME...MOT...LOC 2212Z 234DEG 12KT 3332 11073

AD
Special weather statement, Jul 9, 4:10 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
410 PM MST SUN JUL 9 2017

AZZ560-562-563-100000-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
410 PM MST SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Claypool, or 8 miles northeast of Globe, moving
southwest at 10 mph. This includes Highway 60 north of Globe.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Globe and Central Heights-Midland City.

LAT...LON 3333 11078 3334 11080 3356 11089 3360 11066
      3345 11058
TIME...MOT...LOC 2309Z 067DEG 8KT 3351 11072

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:06 PM MSTSpecial Weather StatementPSRGila39 min

Nearby

Dust Storm Warnings in Arizona, 2017Every dust storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.